PPIs, SIBO and IBS

Is Your Heartburn Medicine Causing Your IBS?

pharmacist handing prescription to a customer
Ariel Skelley/Blend Images/Getty Images

Could your heartburn medication be contributing to your IBS symptoms? Researchers are looking at a possible relationship between the use of proton pump inhibitors (PPIs) and small intestine bacterial overgrowth (SIBO). Since SIBO is thought to be the reason behind some cases of IBS, any relationship among the three is worth taking a look at.

What Are PPIs?

PPIs are medications that work by suppressing the secretion of stomach acid.

They are prescribed for the treatment of various health conditions, including gastroesophageal reflux disease (GERD) and peptic ulcers. Although many PPIs require a prescription, there are some that are over-the-counter. The following are some examples of PPIs:

  • Aciphex
  • Dexilent
  • Kapidex
  • Nexium
  • Prevacid
  • Prilosec
  • Protonix
  • Zegerid

Although PPIs are generally considered to be safe, they do run a small risk of pneumonia, as well as a possible risk of C difficile infection.

What Is SIBO?

SIBO is a condition in which there is an excessive amount of gut bacteria within the small intestine. These bacteria act on the carbohydrates that you eat, leading to fermentation and inflammation within the intestines. Symptoms of SIBO include:

  • Abdominal pain
  • Bloating
  • Diarrhea
  • Distension
  • Flatulence

The link between IBS and SIBO remains a bit controversial. This is due in part, to difficulties with an accurate diagnosis of SIBO.

A more definitive diagnosis can be made by taking a direct tissue culture, however, in practice patients are more likely to be diagnosed using a hydrogen breath test, a less invasive, but less reliable test. Although some estimates range quite high in terms of an overlap between IBS and SIBO, it is more likely that SIBO plays a role in only a subset of IBS patients.

The other problem is that not everyone agrees SIBO that is a disease. Many people can have evidence of SIBO without any symptoms. Therefore SIBO is not yet well-understood and the most that can be said about it is that it is an observation used on occasion to diagnose a person's symptoms.   

Research on a Possible Connection Between PPI Use and SIBO

The theory that PPI use contributes to the development of SIBO is based on the fact that stomach acid is one of the factors that serves to prevent an overgrowth of bacteria in the small intestine. Therefore, the diminished stomach acid resulting from PPI use, while serving to treat heartburn and ulcers, may be causing problems downstream in the digestion process.

Indeed, research has found that a decrease in stomach acid can increase the amount of bacteria in the small intestine. What is not so clear, is whether this increase results in the development of SIBO and its symptoms.

In one study, about half of the patients who took PPIs on a long-term basis tested positive for SIBO.

Their symptoms tended to increase in severity over time, with symptoms starting off as mild for the first six months, but increasing to moderate and severe over time. Bloating and diarrhea were the primary reported symptoms, while a small percentage of patients reported constipation and abdominal pain.

In a smaller study, individuals who had non-erosive GERD (NERD) and who did not report any bowel symptoms were given a PPI for six months. After eight weeks of treatment, almost half of the patients complained of bloating, while smaller numbers complained of flatulence, abdominal pain, and diarrhea. After six months of treatment, approximately one-fourth of the patients tested positive for SIBO with a breath test, and approximately one-fifth of patients met the criteria for an IBS diagnosis.

A meta-analysis on the subject found that there was evidence for a PPI/SIBO link in studies that used tissue cultures for diagnosing SIBO, but not in those that used a breath test. Clearly, more research is needed, with some increased consistency in terms of how SIBO is diagnosed.

The Bottom Line

Until SIBO is better understood, or more definitive diagnostic tests are developed, it cannot be concluded that any PPI/SIBO/IBS connection exists. If you have any concerns about a connection between your PPI and your IBS, discuss the issue with your doctor.

Sources:

Compare, D., et.al. "Effects of long-term PPI treatment on producing bowel symptoms and SIBO." European Journal of Clinical Investigation 2011 41:380-386.

Johnson, D. & Oldfield, E. "Reported Side Effects and Complications of Long-term Proton Pump Inhibitor Use: Dissecting the Evidence" Clinical Gastroenterology and Hepatology 2013 11:458–464.

Lo, W. & Walter, W. "Proton Pump Inhibitor Use and the Risk of Small Intestinal Bacterial Overgrowth: A Meta-analysis" Clinical Gastroenterology and Hepatology 2013 11:483-490.

Lombardo, L., et.al. "Increased Incidence of Small Intestinal Bacterial Overgrowth During Proton Pump Inhibitor Therapy" Clinical Gastroenterology and Hepatology 2010 8:504–508.

Minocha, A. & Adamec, C. (2011) The Encyclopedia of the Digestive System and Digestive Disorders (2nd Ed.) New York:Facts on File.

Continue Reading